Use of glucagon-like peptide 1 (GLP-1) receptor agonists does not increase risk for diabetic retinopathy in older adults, according to study results published in Diabetes Care.
After previous trial results suggested semaglutide may increase risk for diabetic retinopathy, researchers examined the associations between GLP-1 receptor agonist use and diabetic retinopathy risk in a disproportionality analysis using data from the United States Food and Drug Administration (FDA) Adverse Event Reporting System between April 28, 2005 (the approval date for exenatide, the first GLP-1 receptor agonist) and September 30, 2017. The reporting odds ratio (ROR), calculated by dividing the odds of diabetic retinopathy events reported in connection to a drug of interest by the odds of diabetic retinopathy events reported in connection to comparison drugs, was used assess any potential increases in risk for diabetic retinopathy among patients receiving GLP-1 receptor agonist therapy.
Of the 389 cases of diabetic retinopathy associated with GLP-1 receptor agonists in the FDA Adverse Event Reporting System database, 263 events were associated with exenatide, 82 with liraglutide, 16 with albiglutide, and 28 with dulaglutide. The ROR for GLP-1 receptor agonists vs other glucose-lowering drugs (minus insulin, which has an “early worsening” effect on diabetic retinopathy) was 0.32 (95% CI, 0.28-0.35), the ROR for GLP-1 receptor agonists vs 2 therapeutic alternatives (thiazolidinediones and sodium-glucose cotransporter 2 inhibitors) was 0.29 (95% CI, 0.26-0.33), and the ROR for GLP-1 receptor agonists vs all other drugs was 0.72 (95% CI, 0.65-0.80).
Results remained consistent even when primary analyses were restricted to “primary suspect” cases, for which the drug was suspected to have caused the adverse event directly, and no signs of increased risk for diabetic retinopathy were observed when analyses were stratified by individual GLP-1 receptor agonists.
Despite the limitations of data derived from spontaneous events reporting, study investigators concluded that their analysis of the FDA adverse events database indicates that there is no indication of an association between GLP-1 receptor agonists and diabetic retinopathy risk, which is consistent with results from other trials.
Multiple authors declared associations with the pharmaceutical industry. Please see the original reference for a full list of authors’ disclosures.
Wang T, Lu W, Tang H, Buse JB, Stürmer T, Gower EW. Assessing the association between GLP-1 receptor agonist use and diabetic retinopathy through the FDA Adverse Event Reporting System. Diabetes Care. 2018;dc181893.